[Skip to Navigation]
Article
January 1948

THE QUESTION OF PROTHROMBINOPENIC HEMORRHAGE FROM POST-TONSILLECTOMY USE OF CHEWING GUM CONTAINING ACETYLSALICYLIC ACID

Author Affiliations

CHICAGO; NEWARK, N. J.
From the Otho S. A. Sprague Memorial Institute Laboratory, Children's Memorial Hospital, Chicago (Dr. Livingston), and the Medical Department, White Laboratories, Inc., Newark, N. J. (Dr. Neary).

Arch Otolaryngol. 1948;47(1):1-6. doi:10.1001/archotol.1948.00690030008001
Abstract

THE PROTHROMBINOPENIC effect of acetylsalicylic acid and the salicylates and the protective action of vitamin K, administered with these drugs, have been demonstrated by a number of investigators.1 The clinical significance of these findings has presented an importunate problem for study, particularly with reference to whether in man salicylate-induced prothrombinopenia is of sufficient magnitude to cause hemorrhage. In this regard, Quick2 has stated that the blood prothrombin must be reduced below 20 per cent of normal before there is danger of hemorrhage and that salicylates, even when given in massive doses, do not cause the prothrombin to fall to the hemorrhagic level.

Quick's view seems to have been confirmed by the more recently reported results of extensive studies made by the Armed Forces, in which large numbers of patients with rheumatic fever were treated with massive doses of salicylates. Coombs and collaborators3 followed salicylate blood levels in 48 Army patients

Add or change institution
×